Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Morristown, TN

June 25, 2001Sullivan County, Tennessee; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 25, 2001, 6:06 PM EDT for Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2001, 6:06 PM EDT (22:06 UTC)
Expired
Jun 25, 2001, 6:45 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:20 PM EDTThunderstorm WindBluff City, TNThree trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 252206
SVRMRX
TNC163-VAC191-520-252245-
/NEW.KMRX.SV.W.0161.252206-252245/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT MON JUN 25 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 645 PM EDT

* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BRISTOL TN...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRISTOL VA AROUND 615 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3644 8225 3653 8205 3674 8213 3655 8234

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:34 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 25, 3:34 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT MON JUN 25 2001

COLD CORE UPPER LOW ALONG TN/NC BORDER WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS CWA.  GETTING A FEW HAIL AND WIND DAMAGE
REPORTS...BUT SEVERE STORMS STILL FAIRLY ISOLATED.  GETTING SOME
HEAVY RAIN TOO.  WILL GO WITH LIKELY POPS ACROSS THE CWA FOR THIS
EVENING AND MENTION HEAVY RAIN POSSIBLE.  ACTIVITY SHOULD DIE OFF A
BIT AFTER SUNSET...BUT STILL A PRETTY GOOD CHANCE THE REST OF
TONIGHT AND TOMORROW AS THE UPPER LOW DRIFTS SLOWLY WEST.  WILL
PROBABLY SEE MORE PULSE STORMS TOMORROW AFTERNOON AND EVENING...BUT
FURTHER TO THE WEST.  WILL KEEP CHANCE POPS THROUGH WEDNESDAY AS THE
MODELS AGREE ON UPPER LOW STILL INFLUENCING OUR WEATHER...BUT
MOISTURE DECREASING THROUGH THE LATTER HALF OF THE PERIOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Local storm report, Jun 25, 3:06 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
306 PM EDT MON JUN 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    4 S KNOXVILLE             TN   WIND DAMAGE
06/25/01   KNOX                           POWERLINES AND ONE TREE
                                          DOWN ON COMPTON ROAD IN
                                          KNOXVILLE AT 205 PM AND ONE
                                          TREE DOWN ON JOHN SEVIER
                                          HIGHWAY 4 S OF KNOXVILLE AT
                                          210 PM. REPORTED BY POWER
                                          COMPANY AND TENNESSEE DOT.

0225 PM    6 N MARYVILLE             TN   .75 INCH HAIL
06/25/01   BLOUNT                         DIME SIZE HAIL REPORTED ON
                                          BERNS STATION ROAD NEAR
                                          KNOX COUNTY LINE. REPORTED
                                          BY SPOTTER.

0230 PM    1 SW MARYVILLE            TN   .75 INCH HAIL
06/25/01   BLOUNT                         3/4 INCH SIZE HAIL
                                          REPORTED AT INTERSECTION OF
                                          HIGHWAYS 129 AND 321.
                                          REPORTED BY ASOS OBSERVER.

0256 PM    FRIENDSVILLE              TN   .75 INCH HAIL
06/25/01   BLOUNT                         DIME SIZE HAIL REPORTED IN
                                          FRIENDSVLILLE. REPORTED BY
                                          SPOTTER.

FERRELL
Local storm report, Jun 25, 3:28 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
328 PM EDT MON JUN 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    KNOXVILLE                 TN   WIND DAMAGE
06/25/01   KNOX                           TREES DOWN ON JAMES WHITE
                                          PARKWAY AND ON HAYWOOD
                                          STREET. REPORTED BY
                                          SPOTTER.

0305 PM    5 W MARYVILLE             TN   .75 INCH HAIL
06/25/01   BLOUNT                         DIME SIZE HAIL REPORTED IN
                                          SMOKYVIEW ESTATES. REPORTED
                                          BY SPOTTER.

FERRELL
Local storm report, Jun 25, 3:39 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
339 PM EDT MON JUN 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    TUSCULUM                  TN   1.75 INCH HAIL
06/25/01   GREENE                         GOLF BALL SIZE HAIL
                                          REPORTED IN TUSCULUM.
                                          REPORTED BY T.V. WEATHER
                                          PERSON.

FERRELL
Local storm report, Jun 25, 4:37 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
437 PM EDT MON JUN 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    9 W HIWASSEE DAM          NC   .75 INCH HAIL
06/25/01   CHEROKEE                       DIME SIZE HAIL REPORTED ON
                                          AND IN THE VICINITY OF THE
                                          APALACHIA LAKE. SEVERAL
                                          INCHES OF HAIL COVERED THE
                                          GROUND IN SEVERAL
                                          LOCATIONS. REPORTED BY
                                          POWER COMPANY.

0255 PM    9 W HIWASSEE DAM          NC   WIND DAMAGE
06/25/01   CHEROKEE                       SEVERAL TREES REPORTED
                                          DOWN ALONG AND IN THE
                                          VICINITY OF THE APALACHIA
                                          LAKE. REPORTED BY POWER
                                          COMPANY.

FERRELL
Local storm report, Jun 25, 4:59 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
459 PM EDT MON JUN 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    FARNER                    TN   .75 INCH HAIL
06/25/01   POLK                           DIME SIZE HAIL REPORTED IN
                                          AND EAST OF FARNER.
                                          REPORTED BY POWER CO.

0300 PM    FARNER                    TN   WIND DAMAGE
06/25/01   POLK                           SEVERAL TREES REPORTED
                                          DOWN IN AND EAST OF FARNER.
                                          REPORTED BY POWER CO.

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:48 PM EDTSevere Thunderstorm WarningMRXKnox27 min
Jun 25, 2:26 PM EDTSevere Thunderstorm WarningMRXBlount64 min
Jun 25, 2:38 PM EDTSevere Thunderstorm WarningMRXPolk52 min
Jun 25, 3:14 PM EDTSevere Thunderstorm WarningMRXGreene61 min
Jun 25, 6:12 PM EDTSevere Thunderstorm WarningMRXScott48 min
Jun 25, 6:26 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton49 min
Jun 25, 7:11 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.